View Full Version : Does stopping/resuming Propecia after 5 months cause permanent hair loss?

05-27-2014, 04:14 PM
Does anyone here have experience with stopping propecia for 5 months and then resuming it (after using it for years)?

The reason I ask is the following:
I have been taking propecia since around 23-24 (I am 33 now) when I noticed slightly receded hairline. Since then it was receding slowly that it was hard to notice (I also used Rogaine once a day).

My doctor suggested that I use 5mg Proscar and cut it in 4 pieces and said it is absolutely the same thing as Propecia and I would just be getting 0.25mg more which shouldn't be a big deal. Trusting him and wanting to save money I went on generic proscar from Walgreens for 5 months.

Now I am losing my mind thinking I lost hair: my friends tell me they don't see the difference, but I think I do. Since I first thought I noticed that I went back on Propecia and have been taking it for 3 weeks already.

What scares me THE MOST is that not only I may have done permanent damage but that I will see more damage in the coming 2-3 months because propecia takes a long time to take an effect. I am not sure if it is stress but my scalp itches for the past few weeks too. However, I don't actually notice more shedding than usual.

My questions are:

1) Assuming my body assimilated 0% of finasteride from generic proscar that means I technically was not on Propecia for 5 months. Is this realistic assumption?

2) If it is possible and my body was without finasteride for 5 months did I lose all that hair forever or will going back on Propecia recover some of the recently lost hairs?

Anyone who had something similar experience your help and encouragement would be appreciated.

05-28-2014, 10:16 AM
I don't understand, are you saying you feel the generic finisteride was not effective?

It is the same chemical, there may be miniscule differences but it shouldn't change anything unless you were allergic to one of the filler ingredients. That is highly unlikely.

What is more likely is that the increase of your dosage may have caused you to shed because your hair was responding to treatment.

Or unfortunately your genetic hair loss may just be continuing regardless of inhibiting DHT. You may want to try Dutasteride if that is the case or up your dosage of finisteride.

05-28-2014, 11:23 AM
I read some anecdotal stories online with guys saying switching affected them negatively whereas every 'official' source I read says that can't be.

Slow receding hairline is really not my concern, because the process does seem to be very slow for me in general (I have been taking propecia for about 8-9 years and for the most part my hair looks the same)

I just started obsessing over my hair recently because I thought what if generic finasteride didn't get absorbed at all and I will be seeing hair loss in the coming months.

Yep, I didn't think about the fact that additional 0.25mg for 5 months possibly could have caused initial shed because it woke up few more follicles. That would be great if that's the case.

Now after being on 1mg of Propecia for the past 3 weeks I guess I am even more confused whether I should continue 1mg Propecia brand ($75/month) or just keep taking 1.25mg of generic finasteride ($2.5/month)